Patient education To help patients play an active role in reducing CINV, nurses should provide information on its symptoms and management, preferably in a form that is easy-to-read and understand, taking into account variations in patients’ educational levels.9 Patient education materials should include information on nutrition and eating habits that help reduce nausea. Patients should be encouraged to keep a diary or journal of symptoms and to adhere to CINV prevention regimens.3,9 Simple nutrition counseling, such as eat smaller and more frequent meals, avoid spicy or fatty foods, and use measures that worked for them in the past to minimize nausea, should be offered.2 Finally, patients should have access to telephone support to help manage their symptoms.9

Nurse education Several methods of improving adherence to antiemetic guidelines among health care providers have been evaluated.2,9 Those methods proven to be effective are generally multifaceted and include education, patient feedback, standardized prescription order sheets based on guidelines, and auditing/feedback from other staff.6,17,20,24 Feedback regarding both deviation from guideline recommendations and patient experience with CINV was particularly effective, according to one study, especially when paired with a new policy of specialized nurse practitioners administering all prescriptions for CINV prophylaxis.24


Continue Reading

GUIDELINE RECOMMENDATIONS


The goal of antiemetic therapy is always prevention, both for maintaining patient quality of life and also for preventing anticipatory nausea and vomiting.5 Therefore, treatment for both acute and delayed emesis prevention should begin before chemotherapy.5,25 When multiple chemotherapies are planned, choice of antiemetic therapy should be based on the chemotherapy with the highest emetic risk, taking other patient risk factors into account as well.5

Most guidelines provide recommendations according to timing of CINV (acute vs delayed) or chemotherapeutic emetogenicity levels (Table 1). Further considerations when choosing a specific agent are safety and tolerability. Dexamethasone is associated with side effects such as insomnia.5 Aprepitant (Emend, generics) affects the cytochrome P450 enzyme 3A4 (CYP3A4) and induces CYP2C9; therefore, it can alter the metabolism of a significant number of medications including pimozide (Orap), cisapride (Propulsid), warfarin, and several chemotherapeutic agents.5 Some 5-HT3 receptor antagonists are associated with an increased risk for cardiac arrhythmias or prolongation of the QT interval.5,25 Patients who may be particularly at risk for developing torsades de pointes, such as those with congenital long QT syndrome or other underlying cardiac diseases, or who are taking other medications associated with QT prolongation, should be monitored via electrocardiography (ECG) during treatment.5 Palonosetron (Aloxi, generic) has not been associated with prolongation of the QT interval or other changes in ECG parameters.26,27